What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 7, 3:06 AM CST, 2 hours 2 minutes earlier.
Area forecast discussion, Feb 7, 3:06 AM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
306 AM CST Wed Feb 7 2018
.SHORT TERM...
Today and Tonight.
A quasi-stationary front is currently oriented from northern
Louisiana to northern Mississippi to far northern Alabama with a
couple waves of low pressure located around it. A strong thermal
contrast is evident, with 1 AM temperatures at 65 in Jackson and 37
in Memphis. Widespread showers and embedded thunderstorms are
located along and behind the front. A pre-frontal QLCs has also
begun to form over near the MS/AL border. Further east,
embedded waves in the southwest flow aloft and warm air advection
are causing bands of light to moderate rain to lift northeastward
across Central Alabama. CAMs are in good agreement that this QLCS
will move eastward and then make a a southeastward turn due to the
push from the front as it moves across Central Alabama this morning.
The cold front will also begin to surge southeast in the wake of the
waves of low pressure. SPC mesoanalysis indicates that the nearest
surface-based instability is over southwest/south-central
Mississippi and the Alabama Gulf Coast, where dew points are in the
mid 60s. Meanwhile dew points remain in the 50s across much of
Central Alabama northwest of I-85.
The QLCS will likely be elevated rather than surface-based for most
of the area as it moves through this morning, suggesting that while
wind gusts of 40-50 mph are possible, winds will likely stay below
severe limits. The possible exception will be generally along and
south of the US80/I-85 corridors, where some weak surface-based
instability will develop between 6 AM and noon. An isolated severe
wind gust may be possible in those areas, but the threat is expected
to be too marginal to include in the HWO. Given the low-level shear,
the potential for a brief tornado in these far southern areas may be
non-zero. But the west-southwest to east-northeast QLCS orientation,
mainly parallel to the 0-3 km shear vector, appears unfavorable for
mesovortex generation. The only possible exception would be if storm-
scale processes allow any segments to take on more of a north-south
orientation. Given the orientation, the weak instability, and weak
lapse rates, the potential for a brief tornado near the I-85
corridor remains too low to include in the HWO. We will continue to
monitor mesoscale trends through the morning.
Rainfall amounts of 1.5 to 2.5 inches are possible this morning,
with locally higher amounts. This should not be enough for flash
flooding, but some minor flooding in poor drainage/urban areas will
be possible. Right now it looks the heaviest amounts will not be in
the usually flood-prone areas.
Strong cold air advection will cause temperatures to fall through
the afternoon, into the 40s for the northern and western counties. A
decent area of post-frontal rainfall should continue behind the
front given continued southwest flow over-running the front ahead of
the positively tilted shortwave trough, and 850-700 mb
frontogenesis. The rain will end by late afternoon in the northern
and western counties, with some light rain lingering across the
south through the evening. Temperatures will fall below freezing
north of I-20 overnight, well behind the area of precipitation,
though any remaining moisture on roadways could re-freeze.
32/Davis
.LONG TERM...
Thursday through Tuesday.
Thursday will present the best opportunity for dry conditions across
Central Alabama in the extended. The cold front will be to our south
as upper level flow briefly becomes more zonal. Drier air will
spread into the area as surface high pressure crosses the Ohio River
and Tennessee Valleys, and quickly to the East Coast by Friday
morning.
Low level winds become southerly and moisture returns northward
Friday as the upper level pattern amplifies in response to a trough
digging southward across the Rockies, putting Central Alabama under
a more southwesterly flow pattern. This increase in moisture and
isentropic lift will be aided by weak upper level impulses moving
across the area and result in rain chances each period through the
end of the week. The trough will enhance an area of low level
convergence, and a weak front will move into the area on Sunday. The
front does not do much to counter the moist pattern however, and
with southwesterly flow aloft and continued southerly low level
flow, rain chances will remain into early next week.
14
&&
.AVIATION...
06Z TAF Discussion.
Sct to numerous light showers will continue to spread across
central Alabama thru 10z, with vsbys mainly above 5 miles. Cigs
have not lowered as expected, and have delayed the onset of MVFR
cigs. Most impactful weather will be along a pre-frontal band of
showers and thunderstorms. IFR conds will likely occur along the
line due to low vsbys associated with heavy rainfall. Lcl cigs
blo 1000 ft agl also expected with the heavier downpours. The
band of convection should be near the I-59 corridor by 11z and
near the I-85 corridor by 15z. Widespread IFR cigs expected behind
the front, with a gradual rise in cigs after 18z across the
northern TAF sites and after 21z at KMGM and KTOI.
58/rose
&&
.FIRE WEATHER...
Widespread rainfall and scattered thunderstorm are possible today
as a cold front moves through the area. Dry conditions return
briefly for Thursday. A wet pattern will set up for the end of the
week through the beginning of next week, with rain chances
mentioned each day. There are no fire weather concerns at this
time.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 57 30 54 33 59 / 100 0 0 0 30
Anniston 61 31 55 37 59 / 100 10 0 10 40
Birmingham 60 31 56 37 60 / 100 10 0 0 40
Tuscaloosa 60 32 57 37 61 / 100 10 0 0 40
Calera 62 33 57 38 59 / 100 10 0 10 40
Auburn 63 38 59 41 56 / 100 50 0 10 40
Montgomery 65 39 60 40 61 / 100 50 0 10 40
Troy 69 41 61 43 60 / 100 50 0 10 40
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
None.
&&
Hazardous weather outlook, Feb 7, 4:10 AM CST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
410 AM CST Wed Feb 7 2018
ALZ011>015-017>050-081315-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
410 AM CST Wed Feb 7 2018
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management is not
expected at this time.
In the hours before
Special weather statement, Feb 7, 2:46 AM CST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Birmingham AL
246 AM CST WED FEB 7 2018
ALZ022-030-031-070945-
Greene AL-Pickens AL-Sumter AL-
246 AM CST WED FEB 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PICKENS...NORTHERN
GREENE AND NORTH CENTRAL SUMTER COUNTIES UNTIL 345 AM CST...
At 245 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Prairie Point to near Paulette. Movement was
east at 45 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Aliceville, Carrollton, Pickensville, Union, McMullen, Panola, West
Greene, Benevola, Johnston Lake, Bevill Lock And Dam, Garden, New
West Greene, Mantua, Jena, Knoxville, Snoddy, Dillburg, George Downer
Airport, Kirk and Pleasant Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3323 8831 3328 8784 3302 8783 3302 8773
3293 8778 3291 8835
TIME...MOT...LOC 0845Z 262DEG 38KT 3317 8838 3294 8851
32/DavisSpecial weather statement, Feb 7, 3:22 AM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Birmingham AL
322 AM CST WED FEB 7 2018
ALZ015-023-071015-
Walker AL-Tuscaloosa AL-
322 AM CST WED FEB 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WALKER AND TUSCALOOSA
COUNTIES UNTIL 415 AM CST...
At 322 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Curry to 6 miles northwest of Bankhead
Lock And Dam to near Mantua. Movement was east at 60 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Tuscaloosa, Northport, Jasper, Sumiton, Cordova, Dora, Holt, Lake
View, Brookwood, Coaling, Vance, Parrish, Coker, Sipsey, West
Jefferson, Gorgas Steam Plant, Samantha, McFarland Mall, Lake Lurleen
State Park and Tuscaloosa Amphitheater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3360 8742 3396 8721 3398 8714 3389 8709
3386 8696 3380 8695 3377 8702 3366 8706
3361 8718 3355 8719 3347 8734 3331 8716
3328 8707 3328 8709 3319 8720 3313 8720
3313 8728 3301 8732 3302 8783 3321 8784
TIME...MOT...LOC 0922Z 257DEG 52KT 3392 8717 3352 8745 3302 8799
32/DavisSpecial weather statement, Feb 7, 3:34 AM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Birmingham AL
334 AM CST WED FEB 7 2018
ALZ017-024-071015-
Jefferson AL-Blount AL-
334 AM CST WED FEB 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT AND NORTHERN JEFFERSON
COUNTIES UNTIL 415 AM CST...
At 334 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Sipsey to 6 miles north of Bull City.
Movement was east at 70 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Northern Birmingham, Trussville, Gardendale, Leeds, Moody,
Fultondale, Oneonta, Sumiton, Blountsville, Cleveland, Dallas, Center
Point, Pleasant Grove, Clay, Pinson, Tarrant, Adamsville, Warrior,
Kimberly and Graysville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3411 8631 3394 8637 3393 8633 3389 8634
3382 8643 3380 8658 3372 8653 3358 8655
3346 8733 3350 8726 3353 8727 3355 8719
3360 8719 3366 8706 3377 8702 3380 8695
3392 8692 3395 8679 3405 8670 3415 8636
TIME...MOT...LOC 0934Z 253DEG 61KT 3387 8704 3351 8725
32/DavisSpecial weather statement, Feb 7, 4:16 AM CST, 52 minutes before
Special Weather Statement
National Weather Service Birmingham AL
416 AM CST WED FEB 7 2018
ALZ023>025-034-071100-
Bibb AL-Jefferson AL-Shelby AL-Tuscaloosa AL-
416 AM CST WED FEB 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TUSCALOOSA...WEST
CENTRAL SHELBY...NORTHEASTERN BIBB AND SOUTHWESTERN JEFFERSON
COUNTIES UNTIL 500 AM CST...
At 415 AM CST, Doppler radar was tracking a strong thunderstorm over
Mercedes Benz Of Alabama, or 14 miles east of Holt, moving east at 45
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Southwestern Birmingham, Hoover, Vestavia Hills, Alabaster, Bessemer,
Pelham, Helena, Indian Springs Village, Lake View, Brookwood,
Coaling, Vance, Woodstock, North Johns, Oak Mountain State Park,
Maylene, Lake Wildwood, Patton Creek, Hoover Metropolitan Stadium and
Mercedes Benz Of Alabama.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3312 8738 3334 8737 3343 8678 3319 8671
TIME...MOT...LOC 1015Z 260DEG 41KT 3322 8726
32/Davis
Special weather statement, Feb 7, 4:44 AM CST, 24 minutes before
Special Weather Statement
National Weather Service Birmingham AL
444 AM CST WED FEB 7 2018
ALZ025-071130-
Shelby AL-
444 AM CST WED FEB 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHELBY COUNTY UNTIL
530 AM CST...
At 443 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Ross Bridge to near Maylene. Movement was east
at 50 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Hoover, Pelham, Chelsea, Childersburg, Wilsonville, Indian Springs
Village, Vincent, Harpersville, Westover, Highland Lakes, Fowler
Lake, Vandiver, Greystone, Meadowbrook, Mount Laurel, Brook Highland,
Lake Purdy, Oak Mountain State Park, Sterrett and Hoover Veterans
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3350 8648 3350 8638 3339 8638 3336 8634
3334 8637 3329 8636 3327 8641 3328 8643
3326 8642 3324 8646 3321 8647 3319 8671
3339 8677 3342 8675 3342 8672 3343 8672
3346 8668 3347 8661 3349 8658 3352 8648
TIME...MOT...LOC 1043Z 254DEG 45KT 3338 8685 3320 8690
32/Davis